Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Wilmington, NC

May 23, 2004Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2004, 5:38 PM EDT for Robeson County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:38 PM EDT (21:38 UTC)
Expired
May 23, 2004, 6:00 PM EDT
In force
22 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 90 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS52 KILM 232138
SVRILM
NCC155-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
536 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORM WERE LOCATED NEAR
  BARKER TEN MILE...OR 7 MILES EAST OF LUMBERTON...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR TOLARSVILLE AROUND 545 PM

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN 
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3465 7906 3454 7894 3468 7880 3483 7889

$$

TRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SUN MAY 23 2004

.DISCUSSION...
WITH STRONG CONVECTION HEADING OUR WAY FROM THE SOUTHWEST WILL KEEP
THIS SHORT. EXPECT SCATTERED CONVECTION INLAND SHORTLY WITH THE MORE
ISOLATED ACTIVITY ALONG THE COASTAL COUNTIES MAINLY ASSOCIATED WITH
THE SEA BREEZE BOUNDARY. MAINLY CLEAR BEHIND THE SEA BREEZE FRONT
ALONG THE BEACHES. ACTIVITY SHOULD LAST INTO THE EVENING HOURS.
LITTLE CHANGE TO THE ONGOING FORECAST BEYOND TONIGHT. FOR THE
EXTENDED FOLLOWED CLOSELY THE REASONING AND FRONTAL PLACEMENTS OF
HPC WHICH BRINGS A COLD FROPA THROUGH THURSDAY AND WASHES IT OUT
THEREAFTER. DRY FRIDAY WITH A DIURNAL CONVECTION PATTERN SETTING
BACK UP AGAIN SATURDAY.

&&

.MARINE...
HIGH PRES REMAINS OFF THE SE COAST WITH SW WINDS AROUND 15 KT THRU
TUE. WEAK COLD FRONT APPROACHES FROM THE NW LATE TUE INTO WED
TIGHTENING THE GRADIENT. TIGHTER GRADIENT RESULTS IN 15 TO 20 KT
WINDS LATE TUE INTO WED WITH SOLID 20 KT WINDS WED AFTN AND EVENING.

ENHANCED SW FLOW THU WITH BOTH ETA AND GFS DEPICT FRONT CROSSING THE
WATERS THU NIGHT FOLLOWED BY OFFSHORE FLOW. GUIDANCE COUNTING ON A
WEAKER BERMUDA HIGH SHIFTED FARTHER SE. IF HIGH PERSISTS AS IT HAS
FOR THE PAST FEW WEEKS FRONT WOULD MORE THAN LIKELY END UP STALLING
N OF THE WATERS. HOWEVER THERE WILL BE AN UPPER TROF CROSSING THE E
COAST WHICH SHOULD HELP TO SUPPRESS THE SFC HIGH. GOING WITH A
SLIGHTLY SLOWER FROPA THAN ETA BUT FASTER THAN GFS.

WW3 OUTPUT RUNNING SLIGHTLY HIGHER THAN ACTUAL SEAS AT 41013 BUT
THIS IS LIKELY DUE TO GFS WINDS BEING A LITTLE STRONG. KNOCKING
BETWEEN A HALF AND ONE FOOT OFF WW3 OUTPUT HELPS TO COMPENSATE FOR
STRONG GFS WINDS AND YIELDS REASONABLE HEIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     72  89  72  90  /  20  20  20  20
LUMBERTON      70  92  70  93  /  30  20  20  20
FLORENCE       70  92  70  93  /  30  20  20  20
MYRTLE BEACH   72  85  72  86  /  20  20  20  20

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

&&

PUBLIC: KREITNER
MARINE: TRL
Hazardous weather outlook, May 23, 6:20 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
620 AM EDT SUN MAY 23 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-241030-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
620 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:07 PM EDTSevere Thunderstorm WarningILMBladen38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.